Michigan, 2006

Hail and Damaging Winds in Michigan, March 31, 2006

March 31, 2006 · NWS DTX · 37 events in 14 counties and zones

An early season severe weather episode broke out in the form of mini-supercells. Most impressive mini-supercell went from northern Livingston county across southern Genesee and southern Lapeer counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An early season severe weather episode broke out in the form of mini-supercells. Most impressive mini-supercell went from northern Livingston county across southern Genesee and southern Lapeer counties. Several reports of funnel clouds, none of which touched down, were received when the supercells were at its peak. Most reports were hail up to 1 inch, and reports of hail that accumulated in spots. By the end of the event, most thunderstorm cells transitioned into line segments over far southeast/metro Detroit with wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 31, 4:18 PM EST, 43 minutes earlier.

Area forecast discussion, Mar 31, 4:18 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
418 PM EST FRI MAR 31 2006

.SHORT TERM...TONIGHT AND SATURDAY

12Z RAOBS/WATER VAPOR LOOP SHOW A STRONG UPPER LOW OVER THE WESTERN
GREAT LAKES...WITH A VORT SPOKE SWINGING AROUND IT ACROSS WISCONSIN.
SURFACE ANALYSIS SHOWS THE LOW OVER UPPER MICHIGAN...WITH A COLD
FRONT EXTENDING SOUTH THROUGH LAKE MICHIGAN INTO ILLINOIS. THIS
BOUNDARY HAS BEEN SHARPENING WITH THE APPROACH OF THE UPPER
WAVE...WITH A GOOD PRESSURE RISE/FALL COUPLET ASSOCIATED WITH IT.
GOOD DRY SLOT WORKING INTO WESTERN LOWER BEHIND THE EARLY MORNING
PRECIP. NEXT ROUND OF CONVECTION DEVELOPING ALONG THE LEADING EDGE
OF THE DRY SLOT...BEGINNING TO SPREAD INTO THE WESTERN CWA.

FIRST CONCERN IS WITH SEVERE WEATHER POTENTIAL THIS EVENING.
TEMPERATURES HAVE CLIMBED INTO THE UPPER 60S WITH A BRIEF SHOT OF
INSOLATION IN THE DRY SLOT...ALTHOUGH DEWPOINTS ARE BEGINNING TO MIX
DOWN FROM THE LOW/MID 50S DOWN INTO THE 40S. SHOULD HAVE A BRIEF
PERIOD OF MODEST INSTABILITY WHERE HEATING WILL PEAK BEFORE
DEWPOINTS START TO DROP OFF. TAMDAR SOUNDINGS SHOW A LARGE EXTENT OF
DRY AIR UPSTREAM...WHICH HAS BEEN MIXING DOWN AND REALLY LIMITING
THE 0-1KM MLCAPE. HOWEVER THE WIND FIELD REMAINS PRETTY DECENT.
WHILE SURFACE FLOW IS JUST WEST OF SOUTH...THERE REMAINS DECENT
0-3KM SR-HELICITY GIVEN THE 50KT 850MB JET OVER THE STATE. MAJORITY
OF THE TURNING IS FOCUSED IN THE 0-1KM LAYER...LEADING ADDITIONAL
SUPPORT FOR SUPERCELL POTENTIAL.

NEXT CONCERN IS WITH WIND POTENTIAL ASSOCIATED WITH THE COLD FRONT.
WHILE NAM SOUNDINGS/TIME SECTIONS SHOW US TAPPING INTO A GOOD
45-50KT CORE...WE HAVE BEEN REALIZING WIND GUSTS CLOSER TO 30KTS.
HOWEVER THERE IS A GOOD ISALLOBARIC PUSH WITH THE FRONT THAT HAS
LEAD TO STRONGER WIND GUSTS UPSTREAM ACROSS ILLINOIS/INDIANA. THERE
IS A WINDOW OF AN HOUR OR TWO THAT WE COULD REACH WIND ADVISORY
CRITERIA. HOWEVER THE DRY SLOT IS FILLING IN WITH CONVECTION FARTHER
NORTH ACROSS LOWER MICHIGAN...AND GIVEN THE LATER TIMING WE COULD
STAY BELOW CRITERIA. WILL HOLD OFF ON AN ADVISORY FOR NOW AND LET
THE PRIMARY FOCUS REST WITH THE CONVECTION AND TORNADO POTENTIAL.

&&

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

SURFACE RIDGE BUILDING IN FROM THE WEST SATURDAY NIGHT...THEN LOW
MOVES OUT OF THE CENTRAL PLAINS SUNDAY NIGHT AND INTO LOWER MI BY
MONDAY. DECENT 12Z MODEL CONSENSUS IN THIS REGARD. AT 500 MB...
BROAD RIDGE BUILDING OVERHEAD FOR SATURDAY NIGHT INTO SUNDAY...THEN
GETS NUDGED EAST BY LATE SUNDAY WITH WEAK VORTICITY IMPULSES MOVING
INTO RIDGE AHEAD OF MAIN TROUGH MONDAY.

850 TO 500 MB MOISTURE FIELDS SEEN AS DRY UNTIL MOISTENING SUNDAY
AFTERNOON...WHILE 925 MB MOISTURE SLOWLY DECREASES SATURDAY NIGHT
INTO SUNDAY. SOME INDICATION OF DRY SLOTTING OF MID AND HIGH LEVEL
MOISTURE LATE SUNDAY NIGHT...BEFORE MORE WRAPAROUND MOISTURE MONDAY.
MOISTENING AGAIN IN LOWER LEVELS BY SUNDAY EVENING...MOIST THROUGH
MONDAY. PRECIPITABLE WATER CLIMBING TO OVER AN INCH FOR SUNDAY
NIGHT.

LOW TO MID LEVEL QVECTOR CONVERGENCE ON THE INCREASE BY SUNDAY
AFTERNOON AS AGGRESSIVE WARM ADVECTION ADVANCES IN FROM THE WEST...
NOT MUCH QVECTOR CONVERGENCE LEFT BY MONDAY. SURFACE WIND
CONVERGENCE LITTLE TO NONE UNTIL INCREASING LATE SUNDAY...THEN
MOSTLY MODEST THROUGH MONDAY. MODEST 250 MB DIVERGENCE/850 MB
CONVERGENCE COUPLING ALSO SEEN LATE SUNDAY INTO MONDAY.

WITH K INDICES CLIMBING TO AROUND 30 SUNDAY EVENING...AND
SHOWALTER INDICES SLIGHTLY UNSTABLE SUNDAY NIGHT INTO MONDAY...WILL
KEEP EXISTING HIGH POPS WITH THUNDER MENTION GOING...THOUGH WILL
REDUCE TO SLIGHT CHANCE THUNDER MONDAY AFTERNOON AS LOW PULLS OUT
AND DRIER/MORE STABLE AIR MASS MOVES IN.

MODEL SOUNDINGS...GFS AND NAM...WOULD INDICATE POSSIBILITY OF SNOW
TYPE BY MONDAY EVENING IN TERMS OF WET BULB ZERO HEIGHT AND FREEZING
LEVELS...BUT DRYING ALOFT MAY MAKE NUCLEATION DIFFICULT. FOR
NOW...WILL RETAIN CHANCE MIX MENTION BY LATE MONDAY NIGHT.

FOR LATER PERIODS...LITTLE CHANGE FROM PREVIOUS FORECASTS. AT THE
SURFACE...LOW RETREATS EAST TO MAKE WAY FOR PROGRESSIVE RIDGE FOR
TUESDAY/WEDNESDAY AHEAD OF NEXT SIMILAR LOW PRESSURE SYSTEM
SCENARIO/INCREASING MOISTURE FOR THE END OF THE WEEK. AT 500
MB...AFTER MAIN TROUGH PASSAGE MONDAY/MONDAY NIGHT...ANOTHER BROAD
RIDGE OVERHEAD CENTERED AROUND THE MID WEEK PERIOD...FOLLOWED BY
STILL ANOTHER ROBUST TROUGH APPROACHING BY FRIDAY.

&&

.AVIATION...

MORNING SHOWERS CONTINUE TO FALL APART AND EXIT THE CWA...WITH AN
AREA OF MVFR CIGS FOLLOWING UPSTREAM ACROSS CENTRAL LOWER BEFORE WE
DRY SLOW. ADJUSTED TIMING OF CLOUDS IN TAFS BACK AN HOUR OR TWO
GIVEN TRAILING LOW-LEVEL MOISTURE/LOW CLOUDS. STRONG WIND GUSTS
UPSTREAM WITH GOOD MIXING IN THE DRY SLOT...WITH TEMPERATURES
HITTING 70S WITH GOOD INSOLATION. WE SHOULD SEE A SHORTER PERIOD OF
CLEARING THE FARTHER NORTH YOU GO THROUGH THE CWA. WINDS ALREADY
PICKING UP ACROSS SOUTHWEST LOWER WITH SOME CLEARING...AND GUSTS TO
30KTS STILL LOOK GOOD ACROSS SOUTHEAST MICHIGAN.

UPSTREAM TAMDAR SOUNDINGS REFLECT THE SIGNIFICANT DRYING...WHICH
EXTENDS LOWER THROUGH THE ATMOSPHERE THAN THE RUC PICKED UP ON.
MODIFIED FORECAST SOUNDINGS FOR ADG LEADS TO 500-600 CAPE...WITH A
SOMEWHAT CONSERVATIVE 42 DEWPOINT MIXED DOWN. GOOD HELICITY EVEN OFF
A MODIFIED HODOGRAPH FOR STRONGER/MORE SOUTHWESTERLY SURFACE WINDS.
HOWEVER WINDS ARE EVEN BACKING A BIT UPSTREAM ACROSS WESTERN INDIANA
AHEAD OF AN AREA OF MAX PRESSURE FALLS LEADING THE COLD FRONT.
NAM/NAMX CONTINUE TO REALLY SHARPEN THE BOUNDARY ACROSS LOWER
MICHIGAN...FOLLOWING PASSAGE ACROSS LAKE MICHIGAN. IT LIGHTS UP
CONVECTION LATE THIS AFTERNOON WITH SOMEWHAT HIGH INSTABILITY AND
GOOD ENHANCED LOW-LEVEL CONVERGENCE. FROM A CONCEPTUAL STANDPOINT AM
LEANING MORE TOWARD THE 12Z/15Z RUC...WHICH FOCUS THE PRIMARY
ACTIVITY SOUTH FROM SOUTHERN ILLINOIS INTO INDIANA. SHOULD SEE
SOMEWHAT BETTER INSTABILITY IN THIS AREA...AND WELL AS MORE
FAVORABLE UPPER JET SUPPORT SOUTH OF THE CWA. HOWEVER IT IS HARD TO
DETERMINE WHETHER THE UPPER DIVERGENCE ADVERTISED JUST TO THE SOUTH
IS A RESULT OF AGEOSTROPHIC CIRCULATION AROUND THE UPPER JET OR AN
ARTIFACT OF MODEL CONVECTIVE DEVELOPMENT. IF IT IS ARTIFICIAL WE
COULD END UP WITH BETTER SUPPORT FARTHER NORTH INTO THE CWA...THAT
ENDS UP DAMPENED OUT BY THE DEVELOPMENT TO THE SOUTH. AS IT
STANDS...WILL CONTINUE WITH THE GENERAL IDEA OF THE FORECAST WITH
CHANCE POPS FOR ADDITIONAL CONVECTIVE DEVELOPMENT...WITH POSSIBLE
SEVERE ACROSS THE SOUTHERN HALF OF THE CWA.

BETTER WRAP AROUND UPSTREAM THAT WILL WORK ACROSS THE CWA
OVERNIGHT...WITH ABUNDANT LOW-LEVEL MOISTURE FOR MVFR CIGS THROUGH
THE NIGHT. STRENGTHENING INVERSION ON SATURDAY MAY HELP TO TRAP THE
LOW-LEVEL MOISTURE...SO WILL HOLD ONTO THE MVFR CLOUDS THROUGH THE
END OF THE TAF PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN
 TO PORT HURON INCLUDING SAGINAW BAY...UNTIL MIDNIGHT TONIGHT.

LAKE ST CLAIR...SMALL CRAFT ADVISORY...UNTIL MIDNIGHT TONIGHT.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...UNTIL MIDNIGHT
 				TONIGHT.

&&

SHORT TERM...BRAVENDER
LONG TERM....DWD
AVIATION...BRAVENDER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 31, 3:02 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 PM EST FRI MAR 31 2006

MIZ047>049-053>055-060>063-011200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
302 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY 5 PM AND WILL CONTINUE
THROUGH MIDNIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH ISOLATED
TORNADOES ALSO POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 65 MPH AND HAIL TO THREE QUARTERS OF AN
INCH IN DIMATER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT
45 MPH.

LOW PRESSURE WILL MOVE ACROSS THE NORTHERN GREAT LAKES TONIGHT...
SENDING A COLD FRONT ACROSS SOUTHERN MICHIGAN THIS EVENING. THIS
FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT INTO MONDAY AS A LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON
AND EVENING.

MIZ068>070-075-076-082-083-011200-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
302 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY 5 PM AND WILL CONTINUE
THROUGH MIDNIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH ISOLATED
TORNADOES ALSO POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 65 MPH AND HAIL TO THREE QUARTERS OF AN
INCH IN DIMATER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT
45 MPH.

LOW PRESSURE WILL MOVE ACROSS THE NORTHERN GREAT LAKES TONIGHT...
SENDING A COLD FRONT ACROSS SOUTHERN MICHIGAN THIS EVENING. THIS
FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT INTO MONDAY AS A LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON
AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
302 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY 5 PM AND WILL CONTINUE
THROUGH MIDNIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH ISOLATED
TORNADOES ALSO POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 65 MPH AND HAIL TO THREE QUARTERS OF AN
INCH IN DIMATER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT
45 MPH.

LOW PRESSURE WILL MOVE ACROSS THE NORTHERN GREAT LAKES TONIGHT...
SENDING A COLD FRONT ACROSS SOUTHERN MICHIGAN THIS EVENING. THIS
FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH MIDNIGHT FOR SAGINAW
BAY...THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT
HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE
REFER TO THE LATEST NEARSHORE MARINE FORECASTS /NSHDTX/ FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT INTO MONDAY AS A LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON
AND EVENING.

GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

23 hail, 14 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
March 31, 5:01 PM EST
Where
Midland County, Midland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.617, -84.233

Hail, Saginaw

When
March 31, 5:02 PM EST
Where
Saginaw County, Freeland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.517, -84.117

Hail, Bay

When
March 31, 5:10 PM EST
Where
Bay County, Auburn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.600, -84.067

Thunderstorm Wind, Livingston

When
March 31, 5:17 PM EST
Where
Livingston County, 1 mi N of Cohoctah
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.767, -83.933

Hail, Genesee

When
March 31, 5:41 PM EST to 5:51 PM EST
Where
Genesee County, Grand Blanc
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.617

Spotters reported hail accumulations 2 inches deep.

Hail, Saginaw

When
March 31, 5:44 PM EST
Where
Saginaw County, Bridgeport
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -83.900

Hail, Saginaw

When
March 31, 5:45 PM EST
Where
Saginaw County, Burt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.233, -83.917

Hail, Genesee

When
March 31, 5:50 PM EST to 6:00 PM EST
Where
Genesee County, Atlas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.933, -83.533

Spotters reported hail 2 inches deep.

Hail, Genesee

When
March 31, 6:00 PM EST
Where
Genesee County, Goodrich
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -83.500

Hail, Lapeer

When
March 31, 6:05 PM EST
Where
Lapeer County, 2 mi NW of Lapeer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -83.350

Hail, Tuscola

When
March 31, 6:08 PM EST
Where
Tuscola County, Reese
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.450, -83.700

Hail, Saginaw

When
March 31, 6:08 PM EST
Where
Saginaw County, 2 mi NE of Arthur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.467, -83.750

Hail, Oakland

When
March 31, 6:13 PM EST
Where
Oakland County, Holly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.800, -83.617

Thunderstorm Wind, Lenawee

When
March 31, 7:02 PM EST
Where
Lenawee County, 4 mi SE of Adrian
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.867, -83.983

Fire department reported 20 trees down.

Hail, Washtenaw

When
March 31, 7:06 PM EST
Where
Washtenaw County, Ann Arbor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

Hail, Washtenaw

When
March 31, 7:08 PM EST to 7:10 PM EST
Where
Washtenaw County, Pittsfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.717

Thunderstorm Wind, Lenawee

When
March 31, 7:12 PM EST
Where
Lenawee County, 2 mi E of Adrian
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -84.000

Trees damaged and powerpole down.

Hail, Wayne

When
March 31, 7:13 PM EST
Where
Wayne County, Wayne
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -83.383

Thunderstorm Wind, Wayne

When
March 31, 7:13 PM EST
Where
Wayne County, Wayne
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.267, -83.383

Hail, Washtenaw

When
March 31, 7:15 PM EST
Where
Washtenaw County, Ypsilanti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.233, -83.617

Hail, Washtenaw

When
March 31, 7:15 PM EST
Where
Washtenaw County, 3 mi E of Ann Arbor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.667

Thunderstorm Wind, Lenawee

When
March 31, 7:15 PM EST
Where
Lenawee County, 1 mi E of Seneca
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -84.167

Dispatch reported powerpoles and wires down.

Hail, Washtenaw

When
March 31, 7:17 PM EST
Where
Washtenaw County, 4 mi NE of Ypsilanti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -83.567

Hail, Wayne

When
March 31, 7:20 PM EST
Where
Wayne County, Sheldon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -83.467

Thunderstorm Wind, Lenawee

When
March 31, 7:22 PM EST
Where
Lenawee County, 2 mi S of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -84.033

Powerpoles and wires down.

Hail, Wayne

When
March 31, 7:26 PM EST to 7:30 PM EST
Where
Wayne County, Westland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -83.300

Thunderstorm Wind, St. Clair

When
March 31, 7:27 PM EST
Where
St. Clair County, 1 mi NE of Capac
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.033, -82.900

Trees down.

Hail, Oakland

When
March 31, 7:30 PM EST
Where
Oakland County, Troy
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.600, -83.150

Thunderstorm Wind, Oakland

When
March 31, 7:32 PM EST
Where
Oakland County, 2 mi S of Eames
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.683, -83.267

A trained spotter measured a wind speed of 58 MPH.

Hail, Oakland

When
March 31, 7:35 PM EST
Where
Oakland County, Rochester Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -83.133

Thunderstorm Wind, Monroe

When
March 31, 7:35 PM EST
Where
Monroe County, Maybee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -83.517

Trees down.

Thunderstorm Wind, St. Clair

When
March 31, 7:35 PM EST
Where
St. Clair County, 1 mi E of Emmett
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.983, -82.733

Trees down.

Thunderstorm Wind, Monroe

When
March 31, 7:35 PM EST
Where
Monroe County, Ida
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -83.567

Trees down.

Hail, Macomb

When
March 31, 7:40 PM EST to 7:43 PM EST
Where
Macomb County, Utica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -83.033

Thunderstorm Wind, Oakland

When
March 31, 7:40 PM EST
Where
Oakland County, 2 mi NW of Ferndale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -83.150

Large tree limbs down.

Thunderstorm Wind, Macomb

When
March 31, 7:43 PM EST
Where
Macomb County, Utica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.650, -83.033

A trained spotter estimated wind speeds at 60 MPH.

Thunderstorm Wind, Wayne

When
March 31, 8:00 PM EST
Where
Wayne County, Grosse Pt
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.383, -82.883

Large limbs from trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490539, 5490540, 5490541, 5490879, 5490542, 5490547, 5490548, 5490550, 5490549, 5490544, 5490543, 5490545, 5490868, 5490882, 5490546, 5490869, 5490883, 5490872, 5490880, 5490873, 5490874, 5490881, 5490875, 5490876, 5490891, 5490877, 5490885, 5490878, 5490892, 5490871, 5490884, 5490886, 5490890, 5490870, 5490889, 5490888, 5490887.